Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 418, NWS Norman, OK

August 17, 2000Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 17, 2000, 6:38 PM CDT for Canadian County, Oklahoma. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 17, 2000, 6:38 PM CDT (23:38 UTC)
Expired
Aug 17, 2000, 7:15 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Canadian County, OK

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:40 PM CDTThunderstorm WindConcho, OKlarge cedar trees were downed on both sides of a road.
Aug 17, 6:40 PM CDTThunderstorm WindConcho, OKSheet metal was blown off a roof.
Aug 17, 6:40 PM CDTThunderstorm WindConcho, OKNumerous barns and outbuildings were blown over, and trees were downed.
Aug 17, 6:40 PM CDTThunderstorm WindConcho, OKA barn was destroyed, and windows were blown out of a house.
Aug 17, 6:55 PM CDTThunderstorm Wind 56 EConcho, OK
Aug 17, 6:55 PM CDTHail 0.75Concho, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2647 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS54 KOUN 172338
SVROKC
OKC017-180015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 715 PM CDT

* AT 638 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  CONCHO...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE CONCHO...EL RENO...PIEDMONT AND
  YUKON

WIND GUSTS TO NEAR 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3570 9811 3552 9810 3551 9772 3573 9773
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:10 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 17, 2:10 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT THU AUG 17 2000

THE FRONT HAS SLOWED IN SOUTH PROGRESS EARLY THIS AFTERNOON ACROSS
NORTHWEST OK; HOWEVER, IT IS EXPECTED TO CONTINUE MOVING SOUTH INTO
THE EVENING. WITH THE MORNING SOUNDING PROFILE IT WILL TAKE
CONVERGENCE ALONG AND LIFT BEHIND THE FRONT TO START ANY SHOWERS OR
THUNDERSTORMS. CHANCE POPS WILL REMAIN IN NORTHERN AND CENTRAL
SECTIONS FOR TONIGHT. WINDS AND PRESSURE TENDANCIES EARLY THIS
AFTERNOON SUGEST THAT THE FRONT SHOULD MAKE IT INTO THE SOUTHERN
THIRD OF OK BY FRIDAY BEFORE WASHING OUT SATURDAY. WARMER CONDITIONS
ALOFT IN THE SOUTH SHOULD PRECLUDE ANY RAIN THERE.

A WEAK WAVE IS FORECAST BY THE AVN AND ETA TO MOVE OUT OF THE
CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS FRIDAY NIGHT WITH A
HINT OF FORCING INTO THE OK PANHANDLE AND NORTHERN PART OF THE
STATE. A CHANCE OF SHOWERS WILL REMAIN IN THE NORTHERN FORECASTS
THROUGH FRIDAY NIGHT TO ACKNOWLEDGE THIS FACTOR IN COMBINATION WITH
ANY LIFT NORTH OF THE FRONT.

THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY HOT.

FCSTID = 9
OKC   68  91  68  92 /  30  20  20   0
HBR   67  90  68  92 /  30  20  20   0
SPS   75  98  71  96 /   0   0   0   0
GAG   63  85  64  89 /  30  20  30   0
PNC   65  86  67  89 /  30  20  30   0
DUA   74  95  70  94 /   0  20   0   0

.OUN...
OK...NONE.
TX...NONE.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.